MAUDE Adverse Event Report: SOLTA MEDICAL THERMAGE FLX (TG-3A) AND ACCESSORIES; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI

SOLTA MEDICAL THERMAGE FLX (TG-3A) AND ACCESSORIES; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI
Model Number TR-4
Medical Device Problem Codes Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Burn(s) (1757); Erythema (1840); Scar Tissue (2060); Blister (4537)
Date of Event 03/21/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A user facility reported second to third degree burns to the back of the patient¿s neck following a thermage flx facial treatment.It is unknow if there will be permanent damage or scarring.The patient was treated at level 2.5-3.0 with 600 shots under sleep anesthesia.There is no metal in the patient¿s body.There was no error code during the treatment and no errors related to the return pad.No secondary intervention was provided as a result of the adverse event.The patient did not have any other treatments performed on the face within the last thirty days.Nothing atypical was observed during the treatment.Solta medical cryogen and coupling fluid were used during the treatment.The treatment tip was inspected prior to use and every 100 shots throughout the treatment, with no anomalies noted.This treatment was the initial use of the treatment tip.The treatment tip was discarded.The solta medical reviewer reviewed a provided patient picture.A burn was observed to the back of the neck, probably where the return pad was placed.A blister is visible with surrounding erythematous areas.The patient outcome is unknown.
 
Additional Manufacturer Narrative
The treatment tip has been discarded and is not available for evaluation.The investigation is underway.
 
Additional Manufacturer Narrative
Correction to d4.The initial mdr was against the treatment tip.As the burn was in the location of the return pad, d4 has been updated to the return pad.No product (treatment tip or return pad) was returned for evaluation.A review of the datalogs was performed.The following errors were identified in the log: quantity - error id - description - percent of reps 1 - ec485 - err_treatment_tip_too_cold - 0.17% 3 - ec78c - err_treatment_tip_temp_high - 0.50%.When the system detects a condition that interrupts treatment, a system error code is displayed.These system error codes provide an error code number and instructions for how to respond to the error.In the event of a system error, providers must intervene to proceed.Based on the evaluation of the data, the system and handpiece performed as expected.According to thermage flx user manual, burns and redness are known possible side effects during a thermage flx treatment.The procedure produces heating in the upper layers of the skin and may cause burns and subsequent blister and scab formation.There is a small chance of scar formation.Application of topical steroidal or antibiotic preparations may be of benefit.In the rare instance of a burn that results in a scar, the scar will probably be very small and respond readily to removal with a laser device.The trend analysis, risk analysis and directions for use review are considered acceptable, with the product performing within anticipated rates.As the serial number is unknown, a review of the device history record could not be performed.It was reported the patient was placed under sleep anesthesia.The user manual warns users to not use local injections or tumescent anesthetic or nerve block techniques to manage patient comfort during the thermage procedure.Use of these types of pain management techniques increases the risk of tissue injuries.Patient feedback regarding their perception of heat or discomfort during the procedure is an essential input to guide the user in determining safe and effective treatment levels.The customer reported there was no error code during the procedure, and there was no error related to the return pad.It was reported this burn occurred at the location of the return pad and clip.The user manual instructs the user on proper return pad placement and contact to patient prior to treatment.The placement of the return pad must be in a well-vascularized area and with minimal curvature, for example, the lower back area, or side (just above the hip) that is free of hair, free of tattoos, and completely dry.Per the manual, the return pad should not be placed near shoulder, neck, head regions, legs or arms.Based on the available information, this treatment was performed in an off-label manner.No corrective action is necessary at this time.
 
Event or Problem Description
The patient is still under treatment at a burn clinic.The burn was deeper than expected, and treatment has not yet been completed.The patient is recovering, but a permanent scar is expected.The doctor confirmed that the return pad was attached to the upper back.The return pad clip was touching the patient''s neck and the burn was not identified until late because the patient was under general anesthesia.

Brand Name
THERMAGE FLX (TG-3A) AND ACCESSORIES
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI
Manufacturer (Section D)
SOLTA MEDICAL
11720 north creek pkwy n
suite 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
suite 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 north creek pkwy n
suite 100
bothell, WA 98011
4254202135
MDR Report Key19182963
Report Number3011423170-2024-00151
Device Sequence Number7232013
Product Code GEI
UDI-Device Identifier00816995021285
UDI-Public00816995021285
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K170758
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberTR-4
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/25/2024
Supplement Report FDA Received Date05/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale